Alert archive / North Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 5, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at May 21, 2005, 1:04 AM MDT for 10 counties in North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2005, 1:04 AM MDT (07:04 UTC)
- Expired
- May 21, 2005, 7:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Billings County, ND, Dunn County, ND, Golden Valley County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Mountrail County, ND, Stark County, ND, Ward County, ND, Williams County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KBIS 210711
FFWBIS
NDC007-025-033-053-055-057-061-089-101-105-211300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
104 AM MDT SAT MAY 21 2005
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
THIS INCLUDES THE CITY OF MINOT
EASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
EAST CENTRAL WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
NORTHWESTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
DUNN COUNTY IN SOUTHWEST NORTH DAKOTA
SOUTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA
STARK COUNTY IN SOUTHWEST NORTH DAKOTA
THIS INCLUDES THE CITY OF DICKINSON
* UNTIL 700 AM MDT(800 AM CDT)
* AT 1254 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED FLASH FLOODING FROM AN AREA OF THUNDERSTORMS OVER THE
WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRNP
NORTH UNIT...FOXHOLM...MANNING...FRYBURG...TAYLOR... STANLEY
...SOUTH HEART...RICHARDTON...PARSHALL...NEW TOWN...MINOT...
MEDORA... KILLDEER...HALLIDAY...GOLDEN VALLEY...DUNN CENTER
...DONNYBROOK...DESLACS...CARPIO...BEULAH...BERTHOLD AND BELFIELD.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 4854 10279 4855 10185 4846 10183 4846 10117
4702 10186 4699 10211 4692 10212 4664 10281
4662 10402
$$
WAA2 follow-up statements
000
WGUS73 KBIS 211010
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
505 AM CDT SAT MAY 21 2005
NDC007-025-033-053-055-057-061-089-101-105-211300-
MCLEAN ND-MERCER ND-GOLDEN VALLEY ND-BILLINGS ND-STARK ND-
MOUNTRAIL ND-WILLIAMS ND-WARD ND-DUNN ND-MCKENZIE ND-
505 AM CDT SAT MAY 21 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 800 AM CDT(700 AM MDT) FOR
EASTERN MCKENZIE...DUNN...WARD...EAST CENTRAL WILLIAMS...MOUNTRAIL...
STARK...BILLINGS...SOUTHERN GOLDEN VALLEY...MERCER AND NORTHWESTERN
MCLEAN COUNTIES...
AT 312 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND FLASH FLOODING
OVER THE WARNED AREA. SINCE 11 PM MDT FRIDAY EVENING IT IS ESTIMATED
2 TO 4 INCHES OF RAIN HAS FALLEN ACROSS WEST CENTRAL NORTH DAKOTA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MINOT...
DICKINSON...GARRISON...AND STANLEY.
ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED
AREA BY NOON SATURDAY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 4854 10279 4855 10185 4846 10183 4846 10117
4702 10186 4699 10211 4692 10212 4664 10281
4662 10402
$$
WAA000
WGUS73 KBIS 211206
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
705 AM CDT SAT MAY 21 2005
NDC007-025-033-053-055-057-061-089-101-105-211215-
MCLEAN ND-MERCER ND-GOLDEN VALLEY ND-BILLINGS ND-STARK ND-
MOUNTRAIL ND-WILLIAMS ND-WARD ND-DUNN ND-MCKENZIE ND-
705 AM CDT SAT MAY 21 2005
...THE FLASH FLOOD WARNING FOR EASTERN MCKENZIE...DUNN...WARD...EAST
CENTRAL WILLIAMS...MOUNTRAIL...STARK...BILLINGS...SOUTHERN GOLDEN
VALLEY...MERCER AND NORTHWESTERN MCLEAN COUNTIES IS CANCELLED...
THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE EXITED
THE WARNED AREA. HEAVY RAINS ARE NO LONGER EXPECTED. THE FLASH FLOOD
WARNING HAS BEEN CANCELLED
LAT...LON 4854 10279 4855 10185 4846 10183 4846 10117
4702 10186 4699 10211 4692 10212 4664 10281
4662 10402
$$
WAAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at May 20, 1:05 PM MDT, 11 hours 59 minutes earlier.
Area forecast discussion, May 20, 1:05 PM MDT, 11 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 205 PM CDT FRI MAY 20 2005 .SHORT TERM... TONIGHT THROUGH MONDAY NIGHT... THE BIGGEST CONCERN AT THIS TIME IS THE THREAT OF SEVERE THUNDERSTORMS IN THE EAST THIS AFTERNOON AND IN THE WEST TONIGHT. HIGH DEWPOINTS AND SOLAR HEATING MAY CAUSE A FEW SEVERE STORMS IN THE EAST THIS AFTERNOON. IN THE WEST...A DEVELOPING SURFACE LOW IS DRAWING HIGHER DEWPOINTS INTO THE SOUTHERN HALF OF THE CWA...AND A SHORT WAVE IS APPROACHING FROM THE SOUTHWEST. ENOUGH DESTABILIZATION SHOULD OCCUR BY SUNSET IN WESTERN ND FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL MOVE EAST DURING THE EVENING. DEWPOINTS IN THE NORTHWEST ARE ONLY IN THE 30S THIS AFTERNOON...BUT THEY WILL RISE THIS EVENING AS SURFACE LOW DEVELOPS. THEN ON SATURDAY THERE WILL BE EXPLOSIVE DEVELOPMENT OF AN UPPER LOW CENTERED JUST NORTH OF THE NORTH DAKOTA BORDER. COUPLING BETWEEN THE SURFACE AND UPPER SYSTEM WILL CAUSE A PROBLEM WITH WINDS. AS USUAL...THE HIGHEST WIND GUSTS WILL PROBABLY OCCUR OVER THE HIGHER TERRAIN OF THE SOUTHWEST. SUNDAY AND MONDAY WILL SEE RIDGING ALOFT...BUT SOUTHWEST FLOW WILL RETURN AGAIN BY MONDAY NIGHT. .LONG TERM... TUESDAY THROUGH FRIDAY... FAST WESTERLY FLOW BUILDS ACROSS THE NORTHERN PLAINS ON TUESDAY WHICH EVOLVES INTO A CANADIAN LOW BY THURSDAY. SHORTWAVE ENERGY IN THE AREA ON TUESDAY MAY CREATE SOME SHOWERS AND THUNDERSTORMS AND RETURN AGAIN LATE WEDNESDAY AND THURSDAY. TEMPERATURES WILL COOL DOWN DURING THIS PERIOD AS DAMP WEATHER RETURNS. && .BIS WATCHES/WARNINGS/ADVISORIES... ...HIGH WIND WATCH SOUTHWEST SATURDAY... ...WIND ADVISORY CENTRAL AND NORTHWEST SATURDAY... LM/JENSEN
Hazardous weather outlook, May 20, 4:02 AM MDT, 21 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 502 AM CDT FRI MAY 20 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211001- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 502 AM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER WESTERN NORTH DAKOTA...AND OVER ALL OF WESTERN AND CENTRAL NORTH DAKOTA TONIGHT...WITH HEAVY RAIN ALSO EXPECTED. .DAYS TWO THROUGH SEVEN... ON SATURDAY NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 40 AND 50 MPH ARE FORECAST OVER WESTERN AND CENTRAL NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. VINING
In the hours before
Local storm report, May 20, 7:25 PM MDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
825 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM FLOOD JAMESTOWN 46.91N 98.70W
05/20/2005 STUTSMAN ND AMATEUR RADIO
VIADUCT FLOODED
&&
KWELKLocal storm report, May 20, 11:06 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1206 AM CDT SAT MAY 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM HAIL MEDORA 46.91N 103.52W
05/21/2005 1.00 INCH BILLINGS ND LAW ENFORCEMENT
&&
VROLLERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:23 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 70 min |
| May 20, 7:14 PM MDT | Flash Flood Warning | BIS | Stutsman | 3 hr |
| May 20, 7:34 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 30 min |
| May 20, 9:33 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 57 min |
| May 20, 10:00 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 36 min |
| May 20, 10:58 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 32 min |
| May 20, 11:31 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 15 min |
| May 20, 11:40 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 50 min |
| May 21, 12:06 AM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 39 min |
| May 21, 12:12 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 48 min |
| May 21, 12:24 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 66 min |
| May 21, 12:28 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 47 min |
| May 21, 12:40 AM MDT | Severe Thunderstorm Warning | BIS | Stark | 68 min |
| May 21, 1:05 AM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 59 min |
| May 21, 1:12 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Slope | 56 min |
| May 21, 1:39 AM MDT | Severe Thunderstorm Warning | BIS | McLean | 69 min |
Nearby
Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.